Write a review

The Only Thing That Really Worked for Me - British Columbia

I have had acne for about 12 years. I have never...

I have had acne for about 12 years. I have never had clear skin since I was a little kid. For a while, my acne was fairly mild, but last year it started getting worse all of a sudden. My doctor put me on antibiotics, and just as they started to help, I developed an allergy to them. Next I tried Retin-A. I had such high hopes for it, but every time I went up in strength, my acne would get worse and worse. After being on Retin-A for about 8 months with worse skin than I'd had before I started, I went back to the doctor.

He told me that while my acne wasn't severe, it was treatment resistant. He said the only thing that would help me would be isotretinoin, so he gave me a prescription for 40mg of Clarus (Canadian Accutane). Since then, my skin has been getting better every single day. I noticed a difference right away because my acne stopped being cystic. I was amazed.

My skin has dried out a lot, but I'm actually enjoying it. It used to be so oily that my makeup would slide off my face and people would ask me if I was sweating all the time. Now, my face stays matte all day, but I don't even need makeup most of the time!

I have been extremely sensitive to the sun, which is challenging when it's 40 C out all the time and you have to wear a long sleeved shirt. I tried wearing tee shirts but I got sunburnt even with sunscreen. However, that's a small price to pay for awesome skin!

During the first month of my treatment, I had sore joints and movement was painful. This has mostly gone away now. However, I find exercising really difficult.

Overall, I've been on Clarus for about 2 months.

More side effects

I thought I should go into a bit more detail about the side effects I've been experiencing in case anyone is interested. So far, there have been quite a few, but I'm more than willing to deal with them if it means I get great skin. So here is a list!

-I was really into running before I got on Accutane, but I started noticing that although I am fit, I can barely manage to run 5k without stopping. Every time I went for a run, I would be able to run less and less than the time before. It was like my fitness was going down even as I was trying to improve it. Before this, I could run 8k with no problem at all. I'm hoping I can get back into exercising once my course is done.
-I have gotten about 4 major nosebleeds and multiple smaller ones. If I blow my nose, there is always blood in it, which is sort of gross.
-During the first month and a half, my ribcage felt very inflexible. It hurt to lie down and then sit up, or vice versa, because it felt like I my ribcage couldn't move. Weird, but it's mostly gone now.
-I felt nauseated for the first few days after taking it, and I didn't want to eat very much.
-The skin around my mouth is always cracked and scabby for some reason.
-My lips are very dry. I can put lip balm on ten times a day and they will still be dry.
-I get sunburnt in about 2 minutes WITH sunscreen.
-My eyes often get red and teary, maybe because they're dried out. It's one of the more annoying side effects, in my opinion.
-I keep getting all these scabs all over my hands and feet, and a few on my ears. They don't hurt or itch, so I'm not too worried. I do moisturize them, though.

Overall, this has still been totally worth it. My skin hasn't looked this good since I was prepubescent and I'm hopeful that it will last after my course is done.

Worried about hyperpigmentation

My skin is now 98% clear of active acne. I get maybe 2 or 3 tiny zits a week, but it's a completely manageable amount and it doesn't bother me. What does bother me is all the hyperpigmentation and acne scars that I have left behind. In natural lighting, my skin looks pretty bad; it's all speckled and it's not a uniform colour at all. I took some pictures but it wasn't showing up completely; however, you can still get the idea.

The scabs on my hands are getting worse

I am now about 2.5 months into my course of Accutane. The scabs I noticed on my hands are getting a bit worse. I thought I'd show a picture so people can see what it looks like and what they can expect if they go on accutane as well.

I've been moisturizing my hands as much as I can. The scabs don't really hurt too much and it doesn't bother me, but other people seem to notice and get weirded out by it. Oh well. I'm sure they noticed my acne a lot more!
Was this review helpful? 2 others found this helpful